Connecticut, 2004

Damaging Wind in Connecticut, July 2, 2004

July 2, 2004 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 2, 8:22 AM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 2, 8:22 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
922 AM EDT FRI JUL 2 2004

DISC...WILL UPDATE TO REMOVE MORNING FOG.  LATEST RUC SHOWING
VT/BERKS IN THE FRONT LEFT QUAD THIS AFTERNOON...SO CANT RULE OUT
SHRA OR TRW.  WILL KEEP WITH AM THINKING AND KEEP CHANCE OF TRW FOR
THIS AFTERNOON ACROSS SERN PORTION OF ZONES.

PREV DISC....
.SYNOPSIS...A COLD FRONT PUSHING THROUGH WESTERN AND UPSTATE NEW
YORK OUT OF CANADA. FRONT WILL MOVE SOUTHEAST ACROSS FORECAST AREA
TODAY BUT ITS PROGRESS WILL BE SLOW ESPECIALLY ACROSS THE MID AND
LOWER HUDSON VALLEYS. FRONT WILL PUSH TO OUR SOUTH THIS EVENING AND
HIGH PRESSURE WILL BUILD IN FOR MUCH OF THE HOLIDAY WEEKEND. &&

.SHORT TERM (THROUGH SATURDAY NIGHT)...HAVE TO DEAL WITH ON GOING
CONVECTION. FREQUENT LIGHTNING...HEAVY RAINS AND SOME HAIL.
ATMOSPHERE WILL CONTINUE TO BE UNSTABLE ESPECIALLY EARLY IN THE DAY
ACROSS THE MID HUDSON VALLEY. WILL KEEP THREAT (LOW POP) OF SHOWERS
AND THUNDERSTORMS IN FOR SOUTHERN MOST PORTION OF FORECAST AREA.
HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST. THE COLD FRONT WILL
FINALLY MOVE SOUTH OF NEW YORK CITY THIS EVENING AND HIGH PRESSURE
WILL TAKE CONTROL TONIGHT AND REMAIN IN CONTROL THROUGH SATURDAY
NIGHT.
&&

.LONG TERM (SUNDAY-THURSDAY)...MODELS CONTINUE TO BE CONSISTENT
PASSING SURFACE LOW WELL TO OUR WEST INDEPENDENCE DAY. HOWEVER AFTER
18Z HOURS THE ETA AND GFS HANDLE POSITION AND STRENGTHEN OF SURFACE
LOW DIFFERENTLY WITH GFS FARTHER NORTH AND DEEPER. AT THIS TIME DOES
NOT MAKE MUCH DIFFERENCE. UPPER RIDGE AXIS DIRECTLY OVERHEAD AT
12Z/SUN. RIDGE SHIFTS EASTWARD DURING DAY...ATMOSPHERE VERY DRY AND
UPPER SUPPORT REMAINS WELL TO NORTH AND WEST DURING DAY. WILL TAKE
POPS OUT OF DAY TIME AND KEEP CHANCE POPS IN FOR THE EVENING. SYSTEM
AFFECTS REGION THOUGH MONDAY. ONLY MINOR CHANGES BEYOND THAT.
CURRENT FORECAST LOOKS GOOD...RIDGE BUILDS IN AND MOVES OFF TO EAST
ALLOWING ANOTHER LOW PRESSURE SYSTEM TO AFFECT REGION FOR MID WEEK
FOLLOWED BY MORE HIGH PRESSURE.
&&

.AVIATION...COLD FRONT STILL LOCATED UPSTREAM...JUST MOVING THROUGH
EASTERN LAKE ONTARIO AND NRN/WRN NY AT 05Z. KPOU HAS LINE OF
THUNDERSTORMS JUST TO NORTH AND WEST...SO HAD TO INCLUDE TEMPO FROM
06Z TO 09Z WITH MVFR CONDITIONS FOR TSRA AND VISIBILITIES TO 3SM.
ALSO...A FEW SCT SHOWERS HAVE DEVELOPED BEHIND THE MAIN LINE...SO
TEMPO INCLUDED FOR KGFL/KALB WITH -SHRA BTWN 06Z AND 09Z. THE WINDS
HAVE REMAINED LIGHT AND VARIABLE/CALM WITH HUMID AIR MASS STILL IN
PLACE...SO HAVE INCLUDED BR WITH MVFR/ISOLATED IFR CONDITIONS FOR
KGFL/KALB/KPOU BTWN 09Z AND 12Z.

FRONTAL PASSAGE TO OCCUR ROUGHLY BETWEEN 12Z AND 15Z WITH WINDS
AROUND 270@5-10KTS FOR TERMINALS...CONDITIONS TO IMPROVE TO VFR
LEVELS DURING THIS TIME FRAME AND WILL CONTINUE THRU THE AFTERNOON
INTO THE EVENING.
&&

.HYDROLOGY...HEAVY RAINS WITH STORMS BUT STORMS WHERE MOVING. RISES
ON RIVERS AND STREAMS BUT NO PROBLEMS OVERALL FLOWS ON MAIN STEMS
BELOW NORMAL.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
VT...NONE
MA...NONE.
CT...NONE.
&&
Hazardous weather outlook, Jul 2, 3:42 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
442 AM EDT FRI JUL 2 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
A COLD FRONT PRESSING SOUTH ACROSS THE AREA MAY TRIGGER A FEW SHOWERS
AND THUNDERSTORMS ACROSS THE MID HUDSON VALLEY INTO LITCHFIELD COUNTY
THIS AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 2, 11:56 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1256 PM EDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             HARBOR                  43.08N 75.15W
07/01/2004  0.75 INCH        HERKIMER           NY   TRAINED SPOTTER

&&

VTK

The radar

The Brookhaven radar (KOKX), 91 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 2, 1:15 PM EST
Where
Litchfield County, New Milford
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.567, -73.417

Trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412854.